Funnel Cloud, Wharton
- When
- May 26, 6:20 PM CST to 6:22 PM CST
- Where
- Wharton County, 3 mi SW of Wharton
- Reported by
- Emergency Manager
- Coordinates
- 29.289, -96.135
A funnel cloud was reported between the towns of Wharton and Pierce.
A shortwave disturbance produced slow moving clusters of thunderstorms that tracked north and east from the Gulf Coast the afternoon of May 26th and 27th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS HGX wrote it up.
A shortwave disturbance produced slow moving clusters of thunderstorms that tracked north and east from the Gulf Coast the afternoon of May 26th and 27th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at May 26, 5:03 PM CST, 1 hour 17 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
603 PM CDT MON MAY 26 2014
.UPDATE...
ISSUED FLASH FLOOD WATCH THROUGH 1 PM TUESDAY. SEE 00Z AVIATION
DISCUSSION.
&&
.DISCUSSION...
HEAVY RAIN...AVERAGING BETWEEN 1 AND 3 INCHES WITH SOME LARGE
AREAS OF SE TX RECEIVING BETWEEN 4 AND 7 INCHES OF RAIN...WILL
COME TO AN END THIS EVENING. ANOTHER S/WV WILL APPROACH SE TX LATE
TONIGHT INTO EARLY TUESDAY AND FEEL THIS SECOND ROUND OF RAIN
COULD LEAD TO SOME MORE HEAVY RAIN. FEEL A FLASH FLOOD WATCH IS
WARRANTED TO COVER THE POTENTIAL FOR FLASH FLOODING. 43/23
&&
.AVIATION...
TAFS ARE PRETTY MUCH A NIGHTMARE. WINDS ARE VARIABLE AND GUSTY OR
CALM. DIRECTIONS VARY AS WELL. FIRST CLUSTER OF STORMS SHOULD
EXIT THE REGION THIS EVENING WITH A BREAK IN THE PRECIP EXPECTED.
ANOTHER S/WV WILL APPROACH LATE TONIGHT AND A SECOND OF ROUND OF
STORMS IS EXPECTED EARLY TUESDAY MORNING MOVING FROM THE NW TO
THE SE. LEANED HEAVILY TOWARD THE RAP 13 AND ARW-EAST. 43
&&
.PREV DISCUSSION... /ISSUED 404 PM CDT MON MAY 26 2014/
DISCUSSION...
PROPAGATION OF THE OVERNIGHT PCPN THROUGH SE TX THIS AFTN LIKELY
HELPED BY SPLITTING JET ALOFT/INFLUX OF ABUNDANT LOW-LEVEL MOIST-
URE FROM THE GULF. SAVE FOR THE LEADING TSRA (WHICH PROMPTED THE
WARNINGS) THE REST OF THE ACTIVITY SHOULD CONTINUE TO BE GENERAL-
LY MODERATE/HEAVY RAINFALL PRODUCERS. NOT SEEING MUCH BEHIND THE
SYSTEM...SO WITH THE LOSS OF DAYTIME HEATING WILL EXPECT A BREAK
OVERNIGHT. BUT PER WV IMAGERY ADDITIONAL DISTURBANCES SEEM TO BE
HEADED THIS WAY.
AND SO...THE FCST FOR THE NEXT FEW DAYS SHOULD REMAIN ON THE ACT-
IVE SIDE WITH THE SLOW APPROACH/POSSIBLE STALLING OF THE MAIN UP-
PER LOW OVER SE TX. MOST NOTICEABLE DIFFERENCES FOR THE 12Z RUNS
SEEM TO BE WITH THE END OF PCPN CHCS...WHICH COULD EXTEND TO SAT.
OTHERWISE NOT TOO MANY CHANGES WITH THE GRIDS AS MODELS ARE/HAVE
BEEN HANDLING THIS SYSTEM RATHER CONSISTENTLY. GIVEN THE PROGGED
DYNAMICS AND ONGOING TRENDS THE FCST OF POSSIBLE SEVERE WX/HEAVY
RAINS FOR THE NEXT COUPLE OF DAYS LOOK REASONABLE AT THIS POINT.
&&
.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL) 83 70 83 69 83 / 80 60 60 50 50
HOUSTON (IAH) 83 71 84 70 84 / 60 70 50 40 60
GALVESTON (GLS) 80 74 83 73 83 / 40 60 30 40 60
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...FLASH FLOOD WATCH THROUGH TUESDAY AFTERNOON FOR THE FOLLOWING
ZONES: AUSTIN...BRAZORIA...BRAZOS...BURLESON...CHAMBERS...
COLORADO...FORT BEND...GALVESTON...GRIMES...HARRIS...
HOUSTON...JACKSON...LIBERTY...MADISON...MATAGORDA...
MONTGOMERY...POLK...SAN JACINTO...TRINITY...WALKER...
WALLER...WASHINGTON...WHARTON.
GM...NONE.
&&
DISCUSSION...23
AVIATION/MARINE...43HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 358 AM CDT MON MAY 26 2014 GMZ330-335-350-355-370-375-TXZ163-164-176>179-195>200-210>214-226- 227-235>238-271200- AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND- GALVESTON-GALVESTON BAY-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY- MADISON-MATAGORDA-MATAGORDA BAY-MONTGOMERY-POLK-SAN JACINTO- TRINITY-WALKER-WALLER-WASHINGTON- WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM- WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM- WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM- WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-WHARTON- 358 AM CDT MON MAY 26 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED TODAY...BUT SHOWER AND THUNDERSTORM DEVELOPMENT WILL BE POSSIBLE ACROSS THE AREA. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY WITH A SLOW MOVING STORM SYSTEM MOVING INTO THE STATE...EXPECT SHOWER AND THUNDERSTORM COVERAGE TO INCREASE ACROSS THE AREA. FOR THE WEEK...SOME PARTS OF SOUTHEAST TEXAS COULD RECEIVE LOCALLY HEAVY RAINFALL...WITH TOTALS OF AT LEAST 2 TO 4 INCHES POSSIBLE. FLOOD WATCHES MIGHT BE NEEDED. IN ADDITION TO A POTENTIAL HEAVY RAIN EVENT...SOME STRONG TO SEVERE THUNDERSTORM DEVELOPMENT COULD OCCUR AS THE SYSTEM SLOWLY MOVES ACROSS THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MIGHT BE NEEDED DURING THE WEEK.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 443 PM CDT MON MAY 26 2014 TXZ212-213-227-262230- HARRIS TX-WALLER TX-FORT BEND TX- 443 PM CDT MON MAY 26 2014 ...SPECIAL WEATHER STATEMENT... AT 442 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER CINCO RANCH...OR NEAR ELDRIDGE / WEST OAKS...MOVING NORTHEAST AT 15 MPH. WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM. FUNNEL CLOUDS ARE ALSO POSSIBLE. LOCATIONS IMPACTED INCLUDE... KATY...JERSEY VILLAGE...ELDRIDGE / WEST OAKS...SPRING BRANCH WEST... MISSION BEND...SPRING BRANCH NORTH...PECAN GROVE...ADDICKS PARK TEN...GREATER GREENSPOINT...FULSHEAR...CINCO RANCH...CARVERDALE... CYPRESS...WILLOWBROOK...WESTBRANCH...FAIRBANKS / NORTHWEST CROSSING...FOUR CORNERS...GREATER INWOOD...BRIAR FOREST AND ADDICKS. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT MONDAY EVENING FOR . LAT...LON 2961 9571 2969 9589 3007 9576 2995 9544 TIME...MOT...LOC 2142Z 207DEG 14KT 2972 9576
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
507 PM CDT MON MAY 26 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0504 PM FLASH FLOOD 6 SSW KATY 29.72N 95.86W
05/26/2014 FORT BEND TX BROADCAST MEDIA
WATER INTERSECTION OF GRANDPARKWAY AND WESTPARK TOLLWAY
NEAR CINCO RANCH.
&&
EVENT NUMBER HGX1400098
39SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 542 PM CDT MON MAY 26 2014 TXZ199-200-213-262330- HARRIS TX-LIBERTY TX-MONTGOMERY TX- 542 PM CDT MON MAY 26 2014 ...SPECIAL WEATHER STATEMENT... AT 541 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR BUSH INTERCONTINENTAL AIRPORT...OR NEAR SPRING...MOVING EAST AT 15 MPH. WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... HUMBLE...KINGWOOD...SPRING...GREATER GREENSPOINT...ALDINE...PATTON VILLAGE...ROMAN FOREST...WOODBRANCH...PLUM GROVE...SPLASHTOWN...BUSH INTERCONTINENTAL AIRPORT...ATASCOCITA...LAKE HOUSTON...NEW CANEY AND PORTER. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. TURN AROUND DON'T DROWN. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. FUNNEL CLOUDS WILL ALSO BE POSSIBLE WITH THIS STORM. && A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT MONDAY EVENING FOR . LAT...LON 2992 9542 3005 9549 3025 9500 2995 9496 TIME...MOT...LOC 2241Z 249DEG 13KT 3000 9538
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
544 PM CDT MON MAY 26 2014
TXZ200-213-214-227-237-238-262330-
BRAZORIA TX-GALVESTON TX-HARRIS TX-LIBERTY TX-CHAMBERS TX-
FORT BEND TX-
544 PM CDT MON MAY 26 2014
...SPECIAL WEATHER STATEMENT...
AT 543 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM EAST LITTLE YORK /
HOMESTEAD TO NEAR BONNEY...AND MOVING EAST AT 15 MPH.
WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
PASADENA...PEARLAND...LEAGUE CITY...NORTHWESTERN BAYTOWN...
FRIENDSWOOD...LA PORTE...DEER PARK...ALVIN...NORTHERN ANGLETON...
DICKINSON...SOUTH HOUSTON...SANTA FE...NORTHWESTERN SEABROOK...GALENA
PARK...JACINTO CITY...WEBSTER...HITCHCOCK...MANVEL...MIDTOWN HOUSTON
AND CLEAR LAKE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS. TURN AROUND DON'T DROWN.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT MONDAY EVENING FOR
.
LAT...LON 2971 9501 2975 9504 2975 9506 2978 9504
2975 9507 2970 9506 2973 9503 2970 9503
2970 9501 2922 9513 2920 9547 2995 9538
2997 9494
TIME...MOT...LOC 2243Z 253DEG 11KT 2989 9532 2927 9542PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
622 PM CDT MON MAY 26 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0602 PM FLASH FLOOD 2 WNW ALDINE 29.92N 95.41W
05/26/2014 HARRIS TX TRAINED SPOTTER
COMMUNITY STREETS FLOODED... WATER UP TO SIDE WALKS OF
STREETS.
&&
EVENT NUMBER HGX1400099
39SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
635 PM CDT MON MAY 26 2014
TXZ199-200-213-214-237-238-270015-
BRAZORIA TX-GALVESTON TX-HARRIS TX-LIBERTY TX-CHAMBERS TX-
MONTGOMERY TX-
635 PM CDT MON MAY 26 2014
...SPECIAL WEATHER STATEMENT...
AT 634 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM KINGWOOD TO ALVIN...AND
MOVING EAST AT 30 MPH.
WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
PASADENA...PEARLAND...LEAGUE CITY...NORTHERN BAYTOWN...TEXAS CITY...
FRIENDSWOOD...LA PORTE...DEER PARK...ALVIN...DICKINSON...SOUTH
HOUSTON...HUMBLE...LA MARQUE...SANTA FE...WESTERN SEABROOK...GALENA
PARK...JACINTO CITY...WEBSTER...LIBERTY AND DAYTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT MONDAY EVENING FOR
.
LAT...LON 2959 9468 2976 9469 2976 9481 2978 9504
2954 9502 2937 9483 2937 9538 3018 9525
3020 9462 3011 9450
TIME...MOT...LOC 2334Z 271DEG 28KT 3007 9520 2943 9522The Houston radar (KHGX), 104 km away, was scanning. The volume nearest the first event began at 00:19 UTC.
7 thunderstorm wind, 3 flash flood, 1 funnel cloud, 1 lightning. Local standard time, as filed.
A funnel cloud was reported between the towns of Wharton and Pierce.
Thunderstorm winds knocked down trees and blew windows out of homes in the town of Hungerford near County Road 218 and Highway 60.
A severe thunderstorm wind gust knocked down a utility pole.
There was water inundating the roadways around the Grand Parkway and Westpark tollway intersection.
Lightning striking a residential home caused a small attic fire.
There were numerous flooded roadways with water over adjacent sidewalks.
Thunderstorm winds blew large storage containers off an 18 wheeled truck transport.
A severe thunderstorm wind gust overturned an 18 wheeled truck on the Fred Hartman Bridge.
A severe thunderstorm produced strong wind gusts that created flying debris at a construction site.
Thunderstorm winds downed large tree limbs down in the El Dorado/Oates Prairie subdivision. One fatality was reported when a large tree limb crushed a female on the 11000 block of Pandora Street.
Severe thunderstorm winds blew down a utility pole and power lines in Galveston.
Heavy rain caused flash flooding that allowed overflowing water to inundate Telge Road in Tomball.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Thunderstorm Wind, Harris | 2014-05-27 | 52 | Female | Under Tree | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, May 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 517903, 521432, 521436, 521433, 521437, 521435, 521443, 521445, 521439, 592624, 521446, 521448.